Clinical Pharmacology Quizzes – Part 1

Ad Blocker Detected

Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.

Clinical Pharmacology Quizzes – Part 1
5 (100%) 2 votes

Select the ONE answer that is BEST in each case.

A 72-year-old man is prescribed hydrochlorothiazide for hypertension. Which of the following is the most likely symptomatic side effect?

The most common symptomatic side effect in men is impotence, and it should be specifically looked for. The most serious complications relate to fluid and electrolyte imbalance and include hyponatremia, hypokalemia, and volume contraction.

See all quizzes of  the Clinical Pharmacology at here:

Part 1Part 2 |

1. A 72-year-old man is prescribed hydrochlorothiazide for hypertension. Which of the following is the most likely symptomatic side effect?
(A) increased serum potassium
(B) metabolic acidosis
(C) sexual impotence
(D) respiratory alkalosis
(E) hypernatremia
2. A 73-year-old man with gastroesophageal reflux is prescribed ranitidine. Which of the following is the most likely effect of this medication?

(A) stimulates acid secretion
(B) acts on H1 receptors
(C) acts on the columnar epithelium of the
esophagus
(D) increases bicarbonate production
(E) decreases basal acid secretion

3. A 58-year-old man with a lung lesion develops hyponatremia (Na 127 mEq/L). He appears
euvolemic clinically and urine electrolytes reveal a high Na (>20 mmol/L) and high osmolality. Which of the following is the most likely mechanism for the low serum sodium?
(A) increased permeability of the proximal renal tubule to water
(B) increased permeability of the distal renal tubule to water (C) decreased glomerular filtration rate
(D) increased sodium excretion (E) active reabsorption of water from the loop of Henle
4. A 38-year-old woman develops palpitations, weight loss, and heat intolerance. On examination, she has a mild tremor, an enlarged thyroid, and resting tachycardia. Biochemical tests confirm the diagnosis and she is started on methimazole. Which of the following is the most likely mechanism of this drug?
(A) inhibition of iodine uptake
(B) inhibition of thyroidal organic binding and coupling reactions
(C) lowering serum calcium
(D) adrenal suppression
(E) the same mechanism as perchlorate
5. A 69-year-old man with poorly controlled hypertension is on hydrochlorothiazide and
metoprolol. Compliance with medications and salt restriction is reviewed with the patient
and he is also prescribed nifedipine for optimal control of his blood pressure. Which of the following is the mechanism of action for this medication?
(A) beta-adrenergic stimulation
(B) interfering with calcium flux
(C) inhibition of angiotensin 1
(D) alpha-adrenergic blockade
(E) direct smooth muscle relaxation
6. A 48-year-old man presents with fever, cough, and purulent sputum production. His chest
x-ray (CXR) reveals a right middle lobe infiltrate and he is started on intravenous (IV) antibiotics after sputum and blood cultures are obtained. The following day his sputum cultures grow Streptococcus pneumoniae, which is sensitive to penicillin. He is better now so you step him down to oral treatment with amoxicillin rather than penicillin. Which of the following is the most likely reason why oral amoxicillin is preferred over penicillin?
(A) penicillin is not effective orally
(B) amoxicillin is not inactivated by penicillinase
(C) amoxicillin is acid stable
(D) amoxicillin is not effective against coliform organisms and therefore has a narrower spectrum
(E) amoxicillin is not allergenic
7. A 69-year-old man develops renal failure. Which of the following drugs requires a major adjustment in dosage?
(A) levofloxacin
(B) ceftriaxone
(C) amphotericin B
(D) clindamycin
(E) ampicillin
8. Which of the following are mechanisms of action for thiocyanate and perchlorate?
(A) inhibit thyroglobulin release
(B) increase basal metabolic rate (BMR)
(C) inhibit iodide transport
(D) inhibit thyroid organic binding
(E) increase thyroxin synthesis
9. A 63-year-old woman with hypertension is started on a beta-blocker. Which of the following conditions require caution in prescribing
this medication?
(A) migraine headaches
(B) hypertrophic subaortic stenosis
(C) Marfan syndrome

(D) atrioventricular (AV) node dysfunction
(E) intermittent claudication

10. A 69-year-old woman, with poor dietary habits and alcoholism, is found to have a macrocytic anemia with hypersegmented neutrophils. Which of the following is the most appropriate diagnostic test?
(A) red blood cell vitamin levels
(B) plasma vitamin levels
(C) bone marrow
(D) Schilling test
(E) therapeutic trial
11. A 69-year-old man is given a multivitamin containing B12. Which of the following is most characteristic of vitamin B 12 absorption?
(A) totally dependent on the intrinsic factor
(B) best in the duodenum
(C) improved in folic acid deficiency
(D) best in the distal ileum
(E) prevented by antiparietal cell antibodies
12. A 19-year-old man takes an overdose of lysergic acid diethylamide (LSD). Which of the following clinical findings are mostly to be seen in this individual?
(A) pupillary dilatation
(B) pupillary constriction
(C) bradycardia
(D) blindness
(E) deafness
13. A 15-year-old boy is prescribed tetracycline for facial acne. Which of the following is the most common side effect of tetracycline?
(A) neutropenia
(B) allergic reactions
(C) hepatitis
(D) gastrointestinal (GI) symptoms
(E) polyuria
14. A 79-year-old man on quinidine for paroxysmal atrial fibrillation develops thrombocytopenia. Which of the following is the most likely mechanism for this syndrome?
(A) it is due to bone marrow suppression
(B) it is due to sequestration in the spleen
(C) it is due to intravascular destruction of platelets
(D) it is immunologically mediated
(E) there is cross-reactivity with penicillin
15. A 28-year-old woman with bipolar disorder has a lithium level of 2.3 mEq/L (normal range 0.6–1.25 mEq/L). Which of the following side effects is most likely to occur?
(A) mania
(B) depression
(C) tremor
(D) hyponatremia
(E) leukopenia
16. A 69-year-old man with stable angina is given nitroglycerin. Which of the following is the
most likely effect of this medication?
(A) dilating coronary arteries
(B) increasing cardiac venous return
(C) increasing cardiac output
(D) constricting peripheral veins and capillaries
(E) decreasing cardiac work
17. A 74-year-old man with a previous episode of gout is given allopurinol. Which of the following is the most likely mechanism of action for this medication?
(A) increasing uric acid production
(B) blocking excretion of uric acid by renal tubular mechanism
(C) inhibiting xanthine oxidase
(D) diminishing inflammation of acute gouty arthritis(E) stabilizing lysozymes
18. A 29-year-old woman develops deep vein thrombosis (DVT) in the third trimester. Which
of the following statements regarding heparin therapy is correct? (A) is active by mouth
(B) affects hepatic synthesis of factors
(C) is monitored by prothrombin time (PT)
(D) is contraindicated in pregnancy
(E) may be neutralized by protamine
19. A 19-year-old college student smokes cannabis on a regular basis. Which of the following clinical findings is most likely to be seen an hour after inhalation?
(A) a decrease in heart rate
(B) an increase in intraocular pressure
(C) prolonged reaction time
(D) peripheral vasoconstriction
(E) an increase in intelligence quotient (IQ)
20. An 83-year-old woman has chronic congestive heart failure (CHF) due to grade IV left ventricular function (ejection fraction <20%). She requires 80 mg/day of furosemide as part of
her treatment. Which of the following metabolic abnormalities is most likely to be seen while she is taking this medication?
(A) metabolic acidosis
(B) respiratory alkalosis
(C) metabolic alkalosis
(D) hyperkalemia
(E) hypernatremia

No Responses

Leave a Reply